Alert archive / West Virginia / Flash Flood Warnings in 2010

Flash Flood Warning 17, NWS Charleston, WV

May 18, 2010Logan County, Mingo County, West Virginia

NWS Charleston, WV issued this flash flood warning at May 18, 2010, 2:21 AM EDT for Logan County, Mingo County, West Virginia. It was in force for 84 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 18, 2010, 2:21 AM EDT (06:21 UTC)
Expired
May 18, 2010, 3:45 AM EDT
In force
84 min
Issued by
NWS Charleston, WV
Area
Storm-based polygon
Flood severity
None

Counties Logan County, WV, Mingo County, WV

The radar

The Charleston,WV radar (KRLX), 75 km from the middle of the area, began a volume at 06:24 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 00:00Z, 6.4 hours before the alert went out and 223 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 00:00Z on 2010-05-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 00:00Z on 2010-05-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -36 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
554 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
-36 m²/s²
0-3 km storm-relative helicity
-5 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

264 
WGUS51 KRLX 180621
FFWRLX
WVC045-059-180745-
/O.NEW.KRLX.FF.W.0017.100518T0621Z-100518T0745Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE CHARLESTON WV
221 AM EDT TUE MAY 18 2010

THE NATIONAL WEATHER SERVICE IN CHARLESTON HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  WEST CENTRAL LOGAN COUNTY IN WEST VIRGINIA...
  NORTHWESTERN MINGO COUNTY IN WEST VIRGINIA...

* UNTIL 345 AM EDT

* AT 210 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  VERY HEAVY RAIN FROM A THUNDERSTORM 6 MILES NORTH OF CHATTAROY...OR
  8 MILES NORTH OF WILLIAMSON...MOVING EAST AT 20 MPH. WITH SOIL     
  ALREADY SATURATED FROM RECENT RAINFALL...THE HEAVY RAIN WILL RUN   
  OFF INTO CREEKS AND SMALL STREAMS...CAUSING VERY QUICK RISES.

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO      
  DINGESS AND MYRTLE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. IF FLASH FLOODING IS OBSERVED ACT QUICKLY. MOVE
UP TO HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS
SUBJECT TO FLOODING WHEN WATER BEGINS RISING.

MOST FLOOD DEATHS OCCUR IN AUTOMOBILES. NEVER DRIVE YOUR VEHICLE INTO
AREAS WHERE THE WATER COVERS THE ROADWAY. FLOOD WATERS ARE USUALLY
DEEPER THAN THEY APPEAR. JUST ONE FOOT OF FLOWING WATER IS POWERFUL
ENOUGH TO SWEEP VEHICLES OFF THE ROAD. WHEN ENCOUNTERING FLOODED
ROADS MAKE THE SMART CHOICE...TURN AROUND...DONT DROWN.

&&

PLEASE REPORT HIGH WATER TO THE NATIONAL WEATHER SERVICE BY CALLING
TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.

LAT...LON 3767 8229 3779 8234 3779 8236 3786 8241
      3785 8239 3788 8238 3796 8227 3797 8220
      3777 8205 3767 8225

$$

19
2 follow-up statements
273 
WGUS71 KRLX 180645
FFSRLX

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
245 AM EDT TUE MAY 18 2010

WVC045-059-180745-
/O.CON.KRLX.FF.W.0017.000000T0000Z-100518T0745Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
LOGAN WV-MINGO WV-
245 AM EDT TUE MAY 18 2010

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 345 AM EDT FOR
NORTHWESTERN MINGO AND WEST CENTRAL LOGAN COUNTIES...

AT 245 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR ESTIMATED A 
HALF INCH TO ONE INCH OF NEW RAINFALL OVER MUCH OF THE WARNED AREA. 
AN ADDITIONAL QUARTER TO HALF INCH OF RAIN IS STILL POSSIBLE AS 
SHOWERS AND THUNDERSTORMS FINISH MOVING THROUGH THE AREA. WITH THE 
SOIL NEARLY SATURATED FROM RECENT RAINFALL...ALMOST ALL OF THE NEW 
RAIN WILL RUN OFF DIRECTLY INTO CREEKS AND SMALL STREAMS...CAUSING 
QUICK AND SIGNIFICANT RISES.

LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO 
BREEDEN...MYRTLE...DINGESS AND LENORE. STREAMS THAT WILL BE 
PARTICULARLY VULNERABLE TO FLOODING INCLUDE PIGEON CREEK...DEN 
BRANCH...AND SPRUCE FORK.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. IF FLASH FLOODING IS OBSERVED ACT QUICKLY. MOVE
UP TO HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS 
SUBJECT TO FLOODING WHEN WATER BEGINS RISING.

TURN AROUND DON'T DROWN. DO NOT DRIVE YOUR CAR ON FLOODED ROADWAYS.

PLEASE REPORT HIGH WATER TO THE NATIONAL WEATHER SERVICE BY CALLING
TOLL FREE 877-633-6772 WHEN YOU CAN DO SO SAFELY.

&&

LAT...LON 3767 8229 3779 8234 3779 8236 3786 8241
      3785 8239 3788 8238 3796 8227 3797 8220
      3777 8205 3767 8225

$$

19
442 
WGUS71 KRLX 180742
FFSRLX

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
342 AM EDT TUE MAY 18 2010

WVC045-059-180747-
/O.EXP.KRLX.FF.W.0017.000000T0000Z-100518T0745Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
LOGAN WV-MINGO WV-
342 AM EDT TUE MAY 18 2010

...THE FLASH FLOOD WARNING WILL EXPIRE AT 345 AM EDT FOR NORTHWESTERN
MINGO AND WEST CENTRAL LOGAN COUNTIES...

HEAVY RAIN HAS MOVED OUT OF THE AREA AND IS NO LONGER 
EXPECTED...THEREFORE THE FLASH FLOOD WARNING THAT WAS IN EFFECT HAS 
BEEN ALLOWED TO EXPIRE. THOUGH STREAMS AND CREEKS ARE LIKELY 
BEGINNING TO RECEDE...ELEVATED LEVELS CAN BE EXPECTED TO LAST FOR A 
FEW HOURS THIS MORNING.

TURN AROUND DON'T DROWN. DO NOT DRIVE YOUR CAR ON FLOODED ROADWAYS.

PLEASE REPORT HIGH WATER TO THE NATIONAL WEATHER SERVICE BY CALLING
TOLL FREE 877-633-6772 WHEN YOU CAN DO SO SAFELY.

LAT...LON 3767 8229 3779 8234 3779 8236 3786 8241
      3785 8239 3788 8238 3796 8227 3797 8220
      3777 8205 3767 8225

$$

19

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before this flash flood warning went out at May 18, 1:56 AM EDT, 25 minutes earlier.

Area forecast discussion, May 18, 1:56 AM EDT, 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON WV
156 AM EDT TUE MAY 18 2010

.SYNOPSIS...
A LOW PRESSURE SYSTEM SLOWLY MOVES ACROSS THE REGION THROUGH
WEDNESDAY. ANOTHER LOW PRESSURE SYSTEM WILL IMPACT THE AREA THURSDAY
NIGHT INTO THE WEEKEND.

&&

.NEAR TERM /THROUGH TODAY/...
UPDATED FORECAST TO EXPAND IN TIME AND AREA THE FLASH FLOOD WATCH.

RECENT RAINFALL HAVE SATURATED SOILS ACROSS MOST PARTS OF WV. MODELS
SUGGEST THAT THE NEARLY STATIONARY MID LEVEL CIRCULATION OVER THE OH
VALLEY WILL CONTINUE TO PRODUCE SHOWER ACTIVITY ACROSS THE CWA THRU
TUESDAY NIGHT. HPC QPF GUIDANCE INDICATE THAT OVER AN INCH ACROSS
CENTRAL WV FROM TUE 00Z THRU WED 12Z. RADAR CONTINUE TO SHOW
ADDITIONAL SHOWER AND THUNDERSTORMS ACROSS KY MOVING EAST AND
NORTHEAST ROTATING AROUND THE LOW LEVEL CIRCULATION.

THE NAM/GFS/SREF/UKMET/GEM MODELS BRING QPF ACROSS THE AREA TOMORROW
TUESDAY...DIMINISHING IN INTENSITY TUE NIGHT. WITH THE NAM AND GFS
SHOWING PW SLIGHTLY OVER ONE INCH...BELIEVE A FLASH FLOOD WATCH IS
WARRANT THRU TUE NIGHT. ALTHOUGH AREAS ACROSS SOUTHEAST OH AND
NORTHERN WV ALSO RECEIVED FROM ONE TO 2 INCHES SUNDAY NIGHT...THESE
AREAS DID NOT RECEIVE MUCH OF PCPN ON MONDAY...ALLOWING MOST OF THE
RUNOFF TO DRAIN. THEREFORE...KEPT THESE AREAS OUT OF THE WATCH FOR
NOW.

&&

.SHORT TERM /TONIGHT THROUGH 6 PM WEDNESDAY/...
BROAD UPPER LEVEL LOW CIRCULATION DRIFTS JUST NORTH OF THE
AREA...NEARLY STACKING UP WITH THE SURFACE LOW OVER SOUTHERN OH TO
WESTERN WV ON TUESDAY. HAVE HONED IN POPS ALONG SURFACE CONVERGENCE
/AN OCCLUDED FRONT OF SORTS/...WHERE FOCUS OF NEW CONVECTION WILL
BE. THOUGH PRECIPITABLE WATER WILL ONLY BE AN
INCH-AND-A-QUARTER OR LESS...ANY SHOWERS AND THUNDERSTORMS THAT POP
UP WILL BE SLOW MOVERS BECAUSE OF NEARLY STACKED NATURE OF THE LOW
PRESSURE. GIVEN THESE FACTORS...THE ONGOING RAINFALL FURTHER
SATURATING THE SOIL...AND THE LOW FLASH FLOOD GUIDANCE IN THE
COALFIELDS ZONES AND POCAHONTAS COUNTY...CURRENT FLASH FLOOD WATCH
THROUGH TUESDAY EVENING STILL LOOKS GOOD.

SURFACE LOW LOSES DEFINITION INTO WEDNESDAY...WITH UPPER LEVEL FLOW
BECOMING MORE NORTHWESTERLY AS THE UPPER LOW OPENS TO AN UPPER
TROUGH AXIS THAT EXTENDS THROUGH NEW ENGLAND. PRECIPITABLE WATER
ALSO DROPS OFF TO ABOUT AN INCH OR LESS. ONLY PUT SLIGHT TO LOW
CHANCE POPS IN THE FORECAST FOR WEDNESDAY...HIGHEST IN THE FAR
NORTHERN TO NORTHEASTERN ZONES. BUFKIT PROFILES ALSO SUPPORT GOING
BELOW GUIDANCE FOR HIGH TEMPERATURES WEDNESDAY...DESPITE 1000-500MB
THICKNESSES REMAINING RELATIVELY UNCHANGED...BECAUSE OF EFFECTS FROM
LOW CLOUDS AND FAIRLY STABLE LOWER LEVELS OF ATMOSPHERE.

&&

.LONG TERM /WEDNESDAY NIGHT THROUGH MONDAY/...
SUBSTANTIAL DIFFERENCES BETWEEN MODEL GUIDANCE EXIST IN THE
EVOLUTION OF SYSTEM NEAR END OF WEEK. 06Z GFS PROGRESSES UPPER LEVEL
LOW MUCH FURTHER NORTH THAN 00Z ECMWF SOLUTION. 12Z GFS HAS 500MB
LOW TRACKING CLOSER TO THE SOUTHERLY ECMWF SOLUTION. KEPT POPS
RELATIVELY LOW FOR NOW WITH THESE INCONSISTENCIES IN MIND. THUNDER
POTENTIAL LOOKS BEST FRIDAY AS WARM FRONT SLIDES NORTHEAST ACROSS
CWA...SETTING UP LOW LEVEL WAA IN THE WARM SECTOR AND MODERATE
INSTABILITY. IN ADDITION...HEAVY RAIN CAN BE EXPECTED AT TIMES AS
SOUTHWEST FLOW WILL PROVIDE A GOOD MOISTURE FEED FROM THE
GULF...WITH MODELS INDICATING PW VALUES OF 1.5 TO 1.7 INCHES
POSSIBLE. AS A RESULT...THIS SYSTEM WILL NEED TO BE MONITORED FOR
THE POTENTIAL OF FUTURE WATER ISSUES.

UPPER LEVEL TROUGH SLIDES NORTHEASTWARD SATURDAY AHEAD OF A LARGE
RIDGE BUILDING OVER THE MISSISSIPPI VALLEY. GUIDANCE THEN HAS THE
500MB LOW TRACKING SOUTHWARD OVER THE MID ATLANTIC COAST AND PHASING
TOGETHER WITH ANOTHER LOW OVER SE CONUS. THIS WOULD KEEP THE CWA IN
UNSETTLED WEATHER THROUGH THE WEEKEND AND INTO NEXT WEEK. MINOR
ADJUSTMENTS TO FORECASTED TEMPS MADE WITH LATEST MEX/MAV.

&&

.AVIATION /06Z TUESDAY THROUGH SATURDAY/...
IFR CIGS ACROSS EASTERN SLOPES IN SE UPSLOPE THRU EARLY
MORNING...AFFECTING KBKW. UPR LEVEL DISTURBANCE WILL CONTINUE TO
MOVE NORTH THRU THE AREA THRU 12Z. ASSOCIATED SCT SHRA/TRW WILL
PRODUCE BRIEF MVFR CONDITIONS ACROSS NE KY/SOUTHERN WV/SW
VA/PORTIONS OF SE OH WITH ISOLATED IFR. THIS ACTIVITY WILL TEND TO
WANE OVER NEXT FEW HRS...WARRANTING LEAVING OUT OF TAF SITES.

WEAK BL WIND MAY HELP TO NEGATE WIDESPREAD FG FOR AREAS THAT
RECEIVED RAINFALL TODAY. LOW STRATUS WILL SETTLE IN ACROSS PORTIONS
OF SE OH...POSSIBLY GETTING CLOSE TO OH RVR BY DAWN. THIS WILL TEND
TO LIFT AND BREAK UP SOME DURING THE MORNING HRS. A COLD FRONT WILL
SLOWLY MOVE THRU DURING THE DAY HELPING TO SPARK OFF SHRA/TRW
BEGINNING ARND MIDDAY ACROSS SOUTHERN AND CENTRAL AREAS.

AFTER 06Z WEDNESDAY...
IFR CONDITIONS POSSIBLE AGAIN TUESDAY NIGHT IN SHRA/TRW.

&&

.HYDROLOGY...
RECENT HEAVY SHOWERS AND THUNDERSTORMS HAVE PRODUCE FROM ONE TO 3
INCHES OF RAIN ACROSS PARTS OF WV DURING THE PAST 24 HOURS. MOST
SOILS ACROSS THE REGION ARE AT OR NEAR SATURATION. FLASH FLOOD
GUIDANCE CONTINUES TO LOWER AFTER THE PASSAGE OF EACH HEAVY RAIN. IT
WILL TAKE LESS AMOUNT OF RAINFALL TO CAUSE FLASH FLOODING ACROSS
SATURATED AREAS. ADDITIONAL RAINFALL ACTIVITY IS ANTICIPATED BY ALL
MODEL GUIDANCE TUESDAY AND TUESDAY NIGHT.

THESE CONDITIONS POSE A FLASH FLOOD THREAT FOR PARTS OF CENTRAL AND
EASTERN WV. ADDITIONAL FLASH FLOOD WARNINGS ARE ANTICIPATED ALONG
STRONG THUNDERSTORMS THROUGH LATE TUESDAY.

&&

.RLX WATCHES/WARNINGS/ADVISORIES...
WV...FLASH FLOOD WATCH THROUGH WEDNESDAY MORNING FOR WVZ008-013>016-
     024>027-033>037-046.
OH...NONE.
KY...NONE.
VA...FLASH FLOOD WATCH THROUGH WEDNESDAY MORNING FOR VAZ003-004.

&&

SYNOPSIS...MDP/ARJ/JMV
NEAR TERM...ARJ
SHORT TERM...MDP
LONG TERM...TAX
AVIATION...30
HYDROLOGY...
Hazardous weather outlook, May 18, 1:20 AM EDT, 1 hour 1 minute before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHARLESTON WV
120 AM EDT TUE MAY 18 2010

KYZ101>103-105-OHZ066-067-075-076-083>087-WVZ005>007-009>011-017>020-
028>032-038>040-047-190530-
GREENUP-CARTER-BOYD-LAWRENCE KY-PERRY-MORGAN-ATHENS-WASHINGTON-
JACKSON OH-VINTON-MEIGS-GALLIA-LAWRENCE OH-WAYNE-CABELL-MASON-WOOD-
PLEASANTS-TYLER-WIRT-CALHOUN-RITCHIE-DODDRIDGE-BRAXTON-GILMER-LEWIS-
HARRISON-TAYLOR-WEBSTER-UPSHUR-BARBOUR-RANDOLPH-
120 AM EDT TUE MAY 18 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST
KENTUCKY...SOUTHEAST OHIO AND WEST VIRGINIA.

.DAY ONE...TONIGHT.

SLOWLY MOVING SHOWERS AND SOME THUNDERSTORMS ARE EXPECTED TO
DEVELOP TODAY INTO TONIGHT. FOR AREAS THAT HAVE ALREADY RECEIVED
SIGNIFICANT RAINFALL THE LAST COUPLE OF DAYS...A FLOOD WATCH MAY
BE NEEDED SHOULD CONFIDENCE INCREASE IN A FLOOD THREAT. THE PUBLIC
IS ADVISED TO MONITOR THE FORECAST FOR UPDATES.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED.

VAZ003-004-WVZ008-013>016-024>027-033>037-046-190530-
DICKENSON-BUCHANAN-JACKSON WV-LINCOLN-PUTNAM-KANAWHA-ROANE-MINGO-
LOGAN-BOONE-CLAY-MCDOWELL-WYOMING-RALEIGH-FAYETTE-NICHOLAS-
POCAHONTAS-
120 AM EDT TUE MAY 18 2010

...FLASH FLOOD WATCH IN EFFECT THROUGH WEDNESDAY MORNING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST VIRGINIA AND WEST
VIRGINIA.

.DAY ONE...TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLASH FLOOD WATCH.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

 FLASH FLOOD WATCH...IN EFFECT THROUGH WEDNESDAY MORNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED.

In the hours before

Local storm report, May 17, 8:29 PM EDT, 5 hours 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
829 PM EDT MON MAY 17 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0757 PM     FLASH FLOOD      5 SE LOGAN              37.80N 81.92W
05/17/2010                   LOGAN              WV   LAW ENFORCEMENT

            MULTIPLE ROADS FLOODED IN THE TOWN OF LYBURN.

&&

ARB
Local storm report, May 17, 9:27 PM EDT, 4 hours 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
927 PM EDT MON MAY 17 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0825 PM     FLASH FLOOD      DAVY                    37.47N 81.65W
05/17/2010                   MCDOWELL           WV   CO-OP OBSERVER

            THERE WERE A FEW VIADUCTS BETWEEN DAVY AND IAEGER THAT
            HAD WATER IN THEM.

&&

ARB
Special weather statement, May 17, 9:35 PM EDT, 4 hours 46 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
935 PM EDT MON MAY 17 2010

WVZ025-026-180215-
BOONE WV-LOGAN WV-
935 PM EDT MON MAY 17 2010

...A STRONG THUNDERSTORM WILL AFFECT CENTRAL LOGAN AND SOUTHWESTERN
BOONE COUNTIES...

AT 926 PM EDT...A STRONG THUNDERSTORM WAS LOCATED OVER LOGAN...MOVING
NORTHEAST AT 15 MPH.

WIND GUSTS TO 40 MPH AND HAIL UP TO DIME SIZE ARE POSSIBLE WITH THIS
STORM. BRIEF BUT HEAVY RAIN WILL FALL FROM THIS STORM...AND GIVEN
HOW WET THE SOIL IS FROM EARLIER RAIN...THIS WILL CAUSE WATER TO
POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.
CREEKS WHICH HAVE RECEDED FROM EARLIER RAIN...WILL RISE AGAIN IN
RESPONSE TO THIS STORM.

THIS STORM WILL BE NEAR MITCHELL HEIGHTS AROUND 940 PM...SHARPLES
AROUND 1010 PM AND JEFFREY AROUND 1015 PM.

PLEASE REPORT SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.

19
Special weather statement, May 18, 1:27 AM EDT, 54 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
127 AM EDT TUE MAY 18 2010

KYZ101-103-OHZ087-180615-
BOYD KY-GREENUP KY-LAWRENCE OH-
127 AM EDT TUE MAY 18 2010

...A STRONG THUNDERSTORM WITH HEAVY RAIN WILL AFFECT
BOYD...SOUTHEASTERN GREENUP AND SOUTHWESTERN LAWRENCE COUNTIES...

AT 119 AM EDT...A STRONG THUNDERSTORM WAS LOCATED 9 MILES SOUTHWEST
OF IRONTON...MOVING EAST AT 15 MPH.

A BRIEF BUT VERY HEAVY RAIN WILL FALL FROM THIS STORM...AND WILL
CAUSE WATER TO POND ON ROADS AND QUICKLY FILL ROADSIDE
DITCHES...CREEKS...AND SMALL STREAMS. WIND GUSTS TO 30 MPH AND
PEA-SIZED HAIL ARE ALSO POSSIBLE WITH THIS STORM.

THIS STORM WILL BE NEAR WURTLAND AROUND 135 AM...SUMMIT AROUND 140
AM...RUSSELL...FLATWOODS...RACELAND...AND WORTHINGTON AROUND 145
AM...BELLEFONTE...AND WESTWOOD AROUND 150 AM...IRONTON AND ASHLAND
AROUND 155 AM.

PLEASE REPORT SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.

19
Special weather statement, May 18, 2:01 AM EDT, 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
201 AM EDT TUE MAY 18 2010

WVZ024-025-180630-
LOGAN WV-MINGO WV-
201 AM EDT TUE MAY 18 2010

...A STRONG THUNDERSTORM WITH HEAVY RAIN WILL AFFECT NORTHWESTERN
MINGO AND WESTERN LOGAN COUNTIES...

AT 153 AM EDT...A STRONG THUNDERSTORM WAS LOCATED 8 MILES NORTHWEST
OF WILLIAMSON...MOVING EAST AT 20 MPH.

A BRIEF BUT VERY HEAVY RAIN WILL FALL FROM THIS STORM...AND WILL
CAUSE WATER TO POND ON ROADS AND QUICKLY FILL ROADSIDE
DITCHES...CREEKS...AND SMALL STREAMS. ALSO...WIND GUSTS TO 40 MPH
AND HAIL UP TO DIME SIZE ARE POSSIBLE WITH THIS STORM.

THIS STORM WILL BE NEAR WILLIAMSON AROUND 205 AM...LENORE AROUND 210
AM...DELBARTON AROUND 220 AM...MYRTLE AROUND 225 AM AND HOLDEN AROUND
230 AM.

PLEASE REPORT SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.

19
Special weather statement, May 18, 2:12 AM EDT, 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
212 AM EDT TUE MAY 18 2010

OHZ086-087-WVZ006-007-180700-
CABELL WV-GALLIA OH-LAWRENCE OH-MASON WV-
212 AM EDT TUE MAY 18 2010

...A STRONG THUNDERSTORM WITH HEAVY RAIN WILL AFFECT NORTH CENTRAL
CABELL...SOUTH CENTRAL GALLIA...SOUTHERN LAWRENCE AND SOUTHWESTERN
MASON COUNTIES...

AT 206 AM EDT...A STRONG THUNDERSTORM WITH HEAVY RAIN WAS LOCATED 7
MILES NORTHEAST OF COAL GROVE...MOVING EAST AT 20 MPH.

VERY HEAVY RAIN WILL FALL FROM THIS STORM...AND WILL CAUSE WATER TO
POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES...CREEKS...AND SMALL
STREAMS. ALSO...WIND GUSTS TO 40 MPH AND HAIL UP TO DIME SIZE ARE
POSSIBLE WITH THIS STORM.

THIS STORM WILL BE NEAR SCOTTOWN AROUND 230 AM...ATHALIA AROUND 235
AM...GREEN BOTTOM AROUND 240 AM...CROWN CITY AROUND 245 AM AND ASHTON
AROUND 300 AM.

PLEASE REPORT SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.

19

The office that day

Everything else NWS Charleston, WV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 17, 8:49 PM EDTFlash Flood WarningRLXMcDowell, Wyoming116 min
May 18, 3:03 AM EDTFlash Flood WarningRLXLogan87 min
May 18, 5:49 AM EDTFlash Flood WarningRLXPleasants, Ritchie116 min
May 18, 3:46 PM EDTFlash Flood WarningRLXRitchie, Wirt89 min
May 18, 4:47 PM EDTFlash Flood WarningRLXPleasants, Wood88 min

Nearby

Flash Flood Warnings in West Virginia, 2010Every flash flood warning in 2010

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.